Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 4, NWS Sacramento, CA

April 27, 2016Amador County, El Dorado County, Sacramento County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 27, 2016, 3:13 PM PDT for Amador County, El Dorado County, Sacramento County, California. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2016, 3:13 PM PDT (22:13 UTC)
Expired
Apr 27, 2016, 4:15 PM PDT
In force
62 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Amador County, CA, El Dorado County, CA, Sacramento County, CA

The radar

The Sacramento radar (KDAX), 48 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 3:15 PM PDTFUNNEL CLOUDPlymouth, CAFUNNEL CLOUD REPORTED BY PUBLIC NEAR PLYMOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS56 KSTO 272213
SVRSTO
CAC005-017-067-272315-
/O.NEW.KSTO.SV.W.0004.160427T2213Z-160427T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
313 PM PDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EL DORADO COUNTY IN NORTHERN CALIFORNIA...
  WEST CENTRAL AMADOR COUNTY IN NORTHERN CALIFORNIA...
  NORTHEASTERN SACRAMENTO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 415 PM PDT

* AT 311 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. FUNNEL CLOUDS MAY BE POSSIBLE WITH THIS STORM.
  THIS STORM WAS LOCATED OVER RANCHO MURIETA...OR 13 MILES SOUTHEAST
  OF FAIR OAKS...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIR OAKS...RANCHO CORDOVA...IONE...RANCHO MURIETA...DRYTOWN...FOREST
  HOME...LATROBE...SHELDON...MATHER AFB CDP...SLOUGHHOUSE...GOLD RIVER...
  MATHER AFB...VINEYARD...PLYMOUTH...CARBONDALE AND WILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES
AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3842 12134 3864 12129 3857 12079 3835 12085
TIME...MOT...LOC 2211Z 302DEG 17KT 3847 12113 

$$

CS
2 follow-up statements
896 
WWUS56 KSTO 272258
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
358 PM PDT WED APR 27 2016

CAC005-017-067-272315-
/O.CON.KSTO.SV.W.0004.000000T0000Z-160427T2315Z/
EL DORADO CA-AMADOR CA-SACRAMENTO CA-
358 PM PDT WED APR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR SOUTHWESTERN EL DORADO...WEST CENTRAL AMADOR AND NORTHEASTERN
SACRAMENTO COUNTIES...

AT 356 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER SLOUGHHOUSE...OR 10 MILES NORTHEAST
OF ELK GROVE. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
FAIR OAKS...RANCHO CORDOVA...IONE...RANCHO MURIETA...FOREST HOME...
LATROBE...SHELDON...MATHER AFB CDP...SLOUGHHOUSE...GOLD RIVER...MATHER
AFB...VINEYARD...CARBONDALE AND WILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3842 12134 3864 12129 3856 12087 3836 12092
TIME...MOT...LOC 2256Z 291DEG 3KT 3850 12123 

$$

CS
735 
WWUS56 KSTO 272314
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
414 PM PDT WED APR 27 2016

CAC005-017-067-272322-
/O.EXP.KSTO.SV.W.0004.000000T0000Z-160427T2315Z/
EL DORADO CA-AMADOR CA-SACRAMENTO CA-
414 PM PDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EL DORADO...WEST
CENTRAL AMADOR AND NORTHEASTERN SACRAMENTO COUNTIES WILL EXPIRE AT
415 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL LIKELY WITH THIS THUNDERSTORM. LOCAL AREAS
OF FLOODED STREETS MAY HAVE OCCURRED WITH THIS STORM. MOTORISTS
SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

LAT...LON 3842 12134 3864 12129 3856 12087 3836 12092
TIME...MOT...LOC 2311Z 302DEG 17KT 3850 12123 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 10:01 AM PDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 27, 10:01 AM PDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1001 AM PDT WED APR 27 2016

.Synopsis...
Scattered showers and thunderstorms today. Light snow
accumulations over the higher elevations of the NorCal mountains.
A little breezy behind this system on Thursday, then dry and
warmer.

&&

.Discussion...
An upper level level trough with a surface cold front will
quickly pass through Northern California today. Cool air aloft
with this system will bring unstable conditions with scattered
showers and afternoon thunderstorms. Radar and surface
observations show scattered showers currently along the western
side of the Sacramento Valley pushing eastward. By noon there will
be the potential for showers across the forecast area.

Latest model soundings are showing significant CAPE this afternoon from
the northern Coastal Range and to the southeast through the
southern Sacramento and northern San Joaquin valleys and extending
into the Sierra. This area has the best potential for
thunderstorms, though shear looks like it will fairly limited.
This reduces the potential for stronger, rotating thunderstorms.
Most storms are expected to be more of the relatively short-lived
pulse type. The main concerns are small to moderate size hail and
locally heavy rain. With relatively dry low levels, local gusty
winds near storms could also be an issue. The most favorable
timing for thunderstorms looks like 2-5 pm. Convection over the
Valley will diminish after sunset, with some lingering showers in
the mountains.

Snow showers in the higher mountains could bring a few inches of
wet snow late this afternoon into tonight. Travelers over mountain
passes should use caution. EK
&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

A ridge of high pressure will dominate the long term forecast
period with warm temperatures and quiet weather. The strongest
portion of the high pressure system will be Sunday and Monday,
which as a result, will bring above normal temperatures to the
region. The Valley could see temperatures in the mid to upper 80s,
which would be 10 to 15 degrees above normal for this time of
year.

A higher amplitude trough of low pressure will slide down into the
eastern Pacific just off shore of California Monday and Tuesday.
High temperatures will cool slightly, but ranges will still be
around 5 degrees above normal. Some slight chances for showers are
possible along the Coastal Range, but otherwise no significant
weather or precipitation is expected during the long term period.
&&

.AVIATION...

VFR conditions are expected at the terminals for the next 24
hour period.

Winds will be light out of the south and will generally shift to
the west or northwest direction Wednesday night after an upper
level disturbance moves through the NorCal region. There could be
a few wind gusts during the afternoon hours, mainly for the
Stockton terminal. Showers and isolated thunderstorms are
possible with the vicinity of the terminals, but confidence of
direct influence is lessening at this point with short term model
guidance keeping the Valley mostly dry.
&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Apr 27, 12:14 PM PDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1214 PM PDT WED APR 27 2016

CAZ019-272015-
NORTHERN SAN JOAQUIN VALLEY CA-
1214 PM PDT WED APR 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1212 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN FRENCH CAMP AND MANTECA...OR 9 MILES SOUTHEAST OF
STOCKTON...MOVING EAST SOUTEAST AT 15 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STOCKTON...MANTECA...RIVERBANK...LATHROP...ESCALON...DEL RIO...TAFT
MOSSWOOD...FARMINGTON AND FRENCH CAMP.

LAT...LON 3785 12130 3791 12128 3792 12091 3769 12090
TIME...MOT...LOC 1912Z 270DEG 15KT 3786 12119

EK
Special weather statement, Apr 27, 12:45 PM PDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1245 PM PDT WED APR 27 2016

CAZ019-272030-
NORTHERN SAN JOAQUIN VALLEY CA-
1245 PM PDT WED APR 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1245 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVERDALE PARK...OR NEAR CERES...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MODESTO...TURLOCK...CERES...PATTERSON...WATERFORD...SHACKELFORD...BRET
HARTE...BYSTROM...RIVERDALE PARK...EMPIRE...HICKMAN...WEST MODESTO...
HUGHSON...DENAIR AND KEYES.

LAT...LON 3764 12114 3772 12063 3755 12061 3746 12083
      3746 12112
TIME...MOT...LOC 1945Z 265DEG 19KT 3756 12104

IDM
Special weather statement, Apr 27, 1:31 PM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
131 PM PDT WED APR 27 2016

CAZ016-017-064-272100-
CENTRAL SACRAMENTO VALLEY CA-CLEAR LAKE/SOUTHERN LAKE COUNTY CA-
SOUTHERN SACRAMENTO VALLEY CA-
131 PM PDT WED APR 27 2016

...SPECIAL WEATHER STATEMENT...

AT 130 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUMSEY...MOVING SOUTH AT 20 MPH.

EAVY RAIN AND HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORTINA INDIAN RANCHERIA...
ROCKY FIRE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3903 12228 3884 12224 3883 12228 3885 12233
      3883 12235 3887 12240 3885 12240 3881 12237
      3880 12241 3900 12247
TIME...MOT...LOC 2030Z 348DEG 19KT 3889 12232

EK
Special weather statement, Apr 27, 1:44 PM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
144 PM PDT WED APR 27 2016

CAZ018-019-272130-
CARQUINEZ STRAIT AND DELTA CA-NORTHERN SAN JOAQUIN VALLEY CA-
144 PM PDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JOAQUIN AND CENTRAL
STANISLAUS COUNTIES UNTIL 230 PM PDT...

AT 143 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAFT MOSSWOOD...OR NEAR STOCKTON...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STOCKTON...MODESTO...MANTECA...LATHROP...RIPON...TAFT MOSSWOOD...KENNEDY...
SALIDA...FARMINGTON AND FRENCH CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3785 12148 3793 12141 3796 12098 3766 12105
TIME...MOT...LOC 2043Z 273DEG 21KT 3787 12131

JBB
Special weather statement, Apr 27, 2:42 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
242 PM PDT WED APR 27 2016

CAZ017-019-067-272245-
MOTHERLODE CA-SOUTHERN SACRAMENTO VALLEY CA-
NORTHERN SAN JOAQUIN VALLEY CA-
242 PM PDT WED APR 27 2016

...SPECIAL WEATHER STATEMENT...

AT 240 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
CLUSTERED FROM NEAR LATROBE TO NEAR CAMANCHE VILLAGE. MOVEMENT WAS
EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FOLSOM...PLACERVILLE...CAMERON PARK...EL DORADO HILLS...IONE...RANCHO
MURIETA...DRYTOWN...SHINGLE SPRINGS...FOREST HOME...LATROBE...CAMPO SECO...
FIDDLETOWN...CAMANCHE VILLAGE...CAMINO...BUENA VISTA...SUTTER CREEK...
PLYMOUTH...AMADOR CITY...CARBONDALE AND CLARKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3874 12066 3820 12086 3838 12115 3868 12117
TIME...MOT...LOC 2140Z 280DEG 8KT 3854 12095 3832 12099

CS
Local storm report, Apr 27, 2:43 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
243 PM PDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             3 NNW OAKDALE           37.82N 120.87W
04/27/2016  E0.50 INCH       STANISLAUS         CA   BROADCAST MEDIA

            LARGE AMOUNTS OF SMALL HAIL COVERED THE
            GROUND, 1 TO 2 INCHES DEEP, PRODUCING VERY
            SLIPPERY CONDITIONS. A MOBILE HOME CARPORT
            WAS DAMAGED DUE TO THE WEIGHT OF THE HAIL.

&&

EK

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:14 PM PDTSpecial Weather StatementSTOSan Joaquin61 min
Apr 27, 12:45 PM PDTSpecial Weather StatementSTOStanislaus45 min
Apr 27, 1:06 PM PDTSevere Thunderstorm WarningSTOCalaveras, San Joaquin, Stanislaus, Tuolumne38 min
Apr 27, 1:31 PM PDTSpecial Weather StatementSTOColusa29 min
Apr 27, 1:44 PM PDTSpecial Weather StatementSTOSan Joaquin46 min
Apr 27, 2:42 PM PDTSpecial Weather StatementSTOAmador63 min
Apr 27, 4:23 PM PDTSpecial Weather StatementSTOSacramento37 min
Apr 27, 4:56 PM PDTSpecial Weather StatementSTOSacramento49 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.